Colorado, 2005Avalanche in Colorado, December 20 to 21, 2005
December 20 to 21, 2005 · NWS GJT · 1 event in 1 county or zone
New snowfall and a period of rain resulted in a natural avalanche near Red Mountain Pass which hit Highway 550, covering the road for a distance of 30 feet with a snow depth up to 6 feet. This prompted avalanche mitigation to be performed which resulted in four man-made avalanches from the Uncompahgre Gorge to Red Mountain Pass, some of which hit portions of Highway 550.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
New snowfall and a period of rain resulted in a natural avalanche near Red Mountain Pass which hit Highway 550, covering the road for a distance of 30 feet with a snow depth up to 6 feet. This prompted avalanche mitigation to be performed which resulted in four man-made avalanches from the Uncompahgre Gorge to Red Mountain Pass, some of which hit portions of Highway 550. Highway 550 was closed for a total of 76 minutes while debris was cleared.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 20, 3:04 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 20, 3:04 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 PM MST TUE DEC 20 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...RIDGE OVER NEVADA TODAY
BUILDS INTO THE FOUR-CORNERS TO NORTHERN ROCKIES BY WEDNESDAY. BUT
THE RIDGE IS FLATTENED BY THURSDAY AS THE PACIFIC TROF CURRENTLY
PRODUCING WIDESPREAD PRECIP ALONG THE COAST PASSES THROUGH THE
CENTRAL ROCKIES.
TONIGHT-WEDNESDAY NIGHT: VALLEY INVERSIONS BECOME STRONG UNDER
STRONG SFC HIGH PRESSURE AND WARMING ALOFT...FROM 700-400MB.
OVERNIGHT TEMPERATURES ARE TRICKY WITH SLOPE MINS WARMER THAN SOME
VALLEYS AND MTN SHELTERED AREAS. LIGHT OROGRAPHIC PRECIP POSSIBLE IN
THE NORTHERN MTNS WITH LITTLE TO NO ACCUMULATION. WITH VALLEY
DEWPOINTS REMAINING AROUND 30 THIS AFTERNOON...WILL FORECAST PATCHY
MORNING FOG FOR THE NORTHERN AND CENTRAL VALLEYS. CLOUDS CONTINUE TO
POUR OVER THE RIDGE INTO THE NORTHERN ZONES. IF MODELS SPEED UP THE
BREAKDOWN OF THE RIDGE...WEDNESDAY NIGHT NORTHERN ZONES WILL NEED AN
INCREASE IN POPS.
THURSDAY: 70-80KT JET RAKES THE NORTHERN ZONES IN THE AFTERNOON
WITH AN ASSOCIATED VORT MAX THAT IS STRONGER IN THE 12Z NAM. WEAK
COLD ADVECTION ACROSS THE NORTH ALONG WITH OROGRAPHICS WILL PRODUCE
SOME ACCUMULATION AGAIN FAVORING THE NORTHERN MTNS. RAMEY
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...MODELS AGREE WITH THE
TREND FOR A MORE ENERGETIC PATTERN EARLY IN THE PERIOD AS RIDE BUILDS
ALONG THE WEST COAST. FIRST OF TWO PACIFIC WAVES EXITING THE AREA THU
NIGHT. THE SECOND AND STRONGER WAVE SCHEDULED FOR FRI AS UPPER LEVEL
JET APPROACHES THE UT/WY/CO TRIPLE POINT BY MIDDAY. PREVIOUS
FORECAST ON THE RIGHT TRACK AND HAVE ADJUSTED THE POPS UP THROUGH
FRI NIGHT...MAINLY OVER THE FAVORED NORTHERN AND CENTRAL MOUNTAINS.
THESE SYSTEMS FAIRLY WARM SO THE SNOW LEVEL WILL BECOME A FACTOR WITH
RAIN POSSIBLE IN SOME WESTERN VALLEYS. RIDGE SHIFTS EASTWARD INTO THE
GREAT BASIN BY SAT AND CONTINUES TO BUILD OVER THE WESTERN CONUS.
DRIER CONTINENTAL AIR MOVES OVER THE FORECAST AREA IN NORTHWEST FLOW
DOWNSTREAM OF THE RIDGE. BY EARLY NEXT WEEK RUN TO RUN CONSISTENCY
NOT SO GOOD. THE LATEST GFS KEEPS RIDGING THROUGH TUE WHERE THE 00Z
AND 06Z RUNS INDICATED A SHORTWAVE WOULD BRUSH THE AREA FROM THE
NORTHWEST. THIS FEATURE ALSO NOT SEEN...OR VERY WEAK 24 HOURS AGO. SO
HAVE KEPT THE FORECAST DRY THROUGH THE REMAINDER OF THE PERIOD DUE TO
HIGH DEGREE OF UNCERTAINTY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
JOE+ELH
Hazardous weather outlook, Dec 20, 4:35 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST TUE DEC 20 2005
COZ001>014-017>023-UTZ022>025-027>029-211230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
435 AM MST TUE DEC 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL DIMINISH ACROSS THE MOUNTAINS AND SURROUNDING VALLEYS OF
NORTHWEST AND WEST-CENTRAL COLORADO TODAY. LINGERING LIGHT SNOW OR
FLURRIES WILL OCCUR OVER THE NORTHERN AND CENTRAL MOUNTAINS OF
COLORADO...BUT SIGNIFICANT SNOW ACCUMULATIONS WILL NOT OCCUR.
DESPITE THE SNOW ENDING...ROADS WILL BE ICY AND SNOWPACKED. HIGHWAY
40...13 AND I-70 WILL BE OF PARTICULAR CONCERN THIS MORNING. PATCHY
FOG THIS MORNING AND AGAIN TONIGHT WILL CREATE REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE CHANCE FOR SNOW WILL EXIST THURSDAY AND AGAIN ON FRIDAY. WARMER
TEMPERATURES WILL RAISE SNOW LEVELS IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT NEW SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
NADLER
Avalanche, Northwestern San Juan Mountains
- When
- December 20, 5:00 PM MST to December 21, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, December 20, 2005$30,000 · 6 events
- High Wind in Alaska, December 20 to 22, 2005$16,000 · 63 kt wind · 3 events
- Heavy Snow in New York, December 20, 2005$10,000 · 2 events
- Winter Weather in New York, December 20, 2005$5,000 · 1 event
- Heavy Snow in Alaska, December 20 to 21, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485862.